Michigan, 2008

Damaging Winds in Michigan, July 21, 2008

July 21, 2008 · NWS DTX · 2 events in 2 counties and zones

Isolated severe thunderstorms developed during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Isolated severe thunderstorms developed during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 21, 1:28 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 21, 1:28 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
228 PM EDT MON JUL 21 2008

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FILL IN ACROSS
SOUTHEAST MICHIGAN THIS AFTERNOON. ALTHOUGH GUSTY WINDS TO 30 KNOTS
WILL BE POSSIBLE WITH ANY THUNDERSTORM...ISOLATED STORMS MAY CONTAIN
A FEW STRONGER WIND GUSTS AND WILL UPDATE TAFS AS NEEDED.

LOW PRESSURE WILL MOVE EAST OF THE AREA THIS EVENING PULLING A COLD
FRONT SOUTH BEHIND IT. THIS WILL LIKELY BRING A PERIOD OF MVFR
CEILINGS TO THE TAF SITES. THESE CLOUDS WILL LIKELY SCATTER OUT
OVERNIGHT WITH PATCHY FOG OR STRATUS POSSIBLE IN ANY AREAS WHERE
BREAKS DEVELOP. THERE IS SOME UNCERTAINTY AS TO WHERE THESE BREAKS
WILL DEVELOP AND TO HOW MUCH THE NORTHERN AREAS WILL BE ABLE TO DRY
OUT BEHIND THE FRONT...SO HAVE JUST HEDGED CONDITIONS DOWN SLIGHTLY
AT THIS TIME FOR LATE TONIGHT.

&&

.PREV DISCUSSION...ISSUED 1255 PM EDT MON JUL 21 2008

UPDATE

EARLY MORNING MCS TRACKING EAST ACROSS INDIANA WITH FORECAST
CONCERNS TURNING TOWARDS POTENTIAL FOR SEVERE WEATHER ACROSS
SOUTHEAST MICHIGAN THIS AFTERNOON. THUNDERSTORMS HAVE STARTED
DEVELOPING ACROSS SOUTHWEST LOWER WITH CLOUD DEBRIS CONTINUING TO
SPREAD NORTHEAST. TEMPERATURES WILL STRUGGLE TO REACH FORECAST
HIGHS IN THE MID TO UPPER 80S IN THE SOUTH...WITH THE SOUTHERN HALF
OF THE CWA LIKELY TOPPING OUT IN THE LOW 80S. A SURFACE TROUGH
REMAINS STALLED ACROSS CENTRAL LOWER MICHIGAN WITH ANOTHER LOW
TAKING SHAPE OVER SOUTHERN LAKE MICHIGAN. WATER VAPOR IMAGERY ALSO
DEPICTS A SHORTWAVE AND 60 KNOT 500MB WIND MAX APPROACHING BEHIND
THIS WAVE AHEAD OF THE STRONGER UPPER LOW DROPPING SOUTH INTO SOUTH
DAKOTA/MINNESOTA.

THE 12Z DTX SOUNDING REVEALED THE ATMOSPHERE WAS ALREADY PRIMED WITH
AROUND 2000 J/KG OF CAPE AND A CONVECTIVE TEMPERATURE OF 79F.
SEVERAL LOCATIONS HAVE ALREADY REACHED THIS POINT WITH DEWPOINTS
STARTING TO COME DOWN ACROSS THE NORTH. THIS MAY BE SHORT LIVED
HOWEVER WITH WINDS ALONG THE I-69 CORRIDOR LIKELY BACKING AROUND TO
THE SOUTHWEST AS THE NEXT SURFACE WAVE APPROACHES. DEWPOINTS ALONG
THE MICHIGAN/INDIANA BORDER REMAIN NEAR 70 WITH MOISTURE EXPECTED TO
POOL ALONG THIS SURFACE TROUGH. WILL EXPECT ONGOING TO CONVECTION
TO SPREAD NORTHEAST UP TO ABOUT THE M-59 CORRIDOR BEFORE STARTING TO
DEVELOP ON THE NORTHERN EDGE OF THE CLOUD SHIELD ALONG AND POSSIBLY
NORTH OF THE I-69 CORRIDOR. THIS AREA WHERE DEWPOINTS START TO
REBOUND MAY BE THE MOST LIKELY AREA TO SEE A FEW SEVERE STORMS AS
THE MCV APPROACHES. HAVE UPDATED THE FORECAST TO CARRY SCATTERED
THUNDERSTORMS IN MOST LOCATIONS THIS AFTERNOON AND LOWER HIGHS IN
THE SOUTH. THE HWO HAS ALSO BEEN UPDATED TO INCLUDE A SLIGHT RISK OF
SEVERE WEATHER.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....KEC
UPDATE...KEC
SHORT TERM...SC
LONG TERM....HLO
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 21, 11:07 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1207 PM EDT MON JUL 21 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-221000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1207 PM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY BETWEEN 2 PM
AND 7 PM. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE
STORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH AND HALF INCH SIZE HAIL AS THEY MOVE EAST AT 30
MPH. THE SCATTERED THUNDERSTORMS WILL BE THE RESULT OF A COLD
FRONT MOVING ACROSS THE SOUTHERN PART OF THE STATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE REGION.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION MAY BE NEEDED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-221000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1207 PM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY BETWEEN 2 PM
AND 7 PM. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE
STORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH AND HALF INCH SIZE HAIL AS THEY MOVE EAST AT 30
MPH. THE SCATTERED THUNDERSTORMS WILL BE THE RESULT OF A COLD
FRONT MOVING ACROSS THE SOUTHERN PART OF THE STATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE REGION.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION MAY BE NEEDED.

KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 21, 1:08 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
208 PM EDT MON JUL 21 2008

MIZ068-211915-
LIVINGSTON-
208 PM EDT MON JUL 21 2008

...SPECIAL WEATHER STATEMENT...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR HOWELL...MOVING SOUTHEAST AT 13
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BRIGHTON BY 240 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KEK /
Special weather statement, Jul 21, 1:30 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
230 PM EDT MON JUL 21 2008

MIZ069-075-076-211930-
OAKLAND-WASHTENAW-WAYNE-
230 PM EDT MON JUL 21 2008

...SPECIAL WEATHER STATEMENT...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MILFORD...MOVING SOUTHEAST
AT 17 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SOUTH LYON BY 250 PM EDT...
  SALEM BY 305 PM EDT...
  NOVI BY 315 PM EDT...
  NORTHVILLE BY 320 PM EDT...
  LIVONIA BY 330 PM EDT...

THIS STORM WILL BE CAPABLE OF PRODUCING WINDS TO 40 MPH...PEA SIZE
HAIL AND OCCASIONAL LIGHTNING.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

RBP /
Special weather statement, Jul 21, 2:12 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
312 PM EDT MON JUL 21 2008

MIZ068-212015-
LIVINGSTON-
312 PM EDT MON JUL 21 2008

...SPECIAL WEATHER STATEMENT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOWLERVILLE...MOVING EAST AT 22 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HOWELL BY 335 PM EDT...
  BRIGHTON BY 400 PM EDT...

ADDITIONAL THUNDERSTORMS NEAR BRIGHTON WILL MOVE EAST OF LIVINGSTON
COUNTY BY 345 PM EDT.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

RBP
Special weather statement, Jul 21, 2:34 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
334 PM EDT MON JUL 21 2008

MIZ068-069-075-076-212030-
LIVINGSTON-OAKLAND-WASHTENAW-WAYNE-
334 PM EDT MON JUL 21 2008

...SPECIAL WEATHER STATEMENT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF NOVI...MOVING EAST AT 21 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SALEM BY 350 PM EDT...
  6 MILES SOUTH OF NOVI BY 355 PM EDT...
  NORTHVILLE BY 400 PM EDT...
  CANTON BY 410 PM EDT...
  LIVONIA BY 420 PM EDT...
  6 MILES WEST OF DEARBORN BY 430 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

RBP /

The radar

The Detroit radar (KDTX), 33 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
July 21, 2:50 PM EST
Where
Washtenaw County, 0.86 mi NW of Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
42.410, -83.580

Trees were reported down.

Thunderstorm Wind, Macomb

When
July 21, 6:30 PM EST
Where
Macomb County, 2.31 mi NNE of Roseville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.530, -82.880

Four to six inch diameter tree limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129616, 129615.